Texas, 2024

Cold in Texas, January 13 to 16, 2024

January 13 to 16, 2024 · NWS OUN · 8 events in 8 counties and zones

Behind the passage of a high amplitude/strong upper wave on the 11th, a prolonged cold intrusion, originating across high latitudes, impacted much of the central United States. Wind chill readings as low as -10 to -15 degrees were noted across western-north Texas during the period.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Behind the passage of a high amplitude/strong upper wave on the 11th, a prolonged cold intrusion, originating across high latitudes, impacted much of the central United States. Wind chill readings as low as -10 to -15 degrees were noted across western-north Texas during the period.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jan 13, 9:26 PM CST, 34 minutes earlier.

Area forecast discussion, Jan 13, 9:26 PM CST, 34 minutes before
Area Forecast Discussion
National Weather Service Norman OK
926 PM CST Sat Jan 13 2024

...New AVIATION...

.UPDATE...
Issued at 845 PM CST Sat Jan 13 2024

Evening temperatures were update a couple degrees to reflect
observations trends of a slower decrease. This doesn't affect
morning minimum temperatures.

&&

.SHORT TERM...
(This evening through Sunday)
Issued at 258 PM CST Sat Jan 13 2024

Through Daybreak Sunday: Dangerous cold will continue across the
region. An arctic front continues to push southward into north
Texas early this afternoon. Temperatures, only warming into the
low to mid-10s across the northern half of Oklahoma, will
continue falling in areas (southern Oklahoma) just behind the
frontal passage through this evening. Overnight, the coldest
temperatures since late December 2022 are forecast, with single
digit to below zero (air) temperatures across the region. Though
north winds are expected to decrease in intensity overnight,
bitterly cold/dangerous wind chills, in the 0 to -20 degree range
will occur, and prolonged outdoor exposure is highly discouraged
after sunset this evening.

Sunday: Continued dangerous cold and potential for travel impacts
due to snowfall accumulation (north-central/northeast Oklahoma)
remain forecast. An elongated/low-amplitude upper wave remains on
track to quickly advance across portions of the Plains during the
day on Sunday. Increasing synoptic-scale ascent will set the stage
for precipitation/snow chances beginning in the mid-morning and
continuing into the evening, especially in areas along and north
of Interstate 40. For now, the highest chance for accumulating
snow (>1 inch) extends along and north/east of a Cherokee-OKC
Metro-Holdenville line. Locally higher amounts (> 2 inches) are
possible into northeast and east-central Oklahoma. The period of
highest rates/greatest impact extends from ~11 AM to 6 PM on
Sunday.

A primary continued uncertainty regarding snow amounts is the
magnitude of the low-level dry layer currently progged in model
guidance. At this update, expectation is for an initial period of
sublimation before sufficient saturation occurs for snow to be
realized at the surface. This transition to surface
realization/impact is expected to occur the quickest/earliest with
northward extent across the forecast area. A Winter Weather
Advisory has been posted (9 AM Sunday morning through midnight
Monday morning) in areas where accumulations may yield (at least
transient) travel impact.

While some of us will see snow on Sunday, all of us will continue to
feel the brunt of a dangerous cold blast impacting much of the
central U.S. Ambient (single digits north to upper-teens south)
and wind chill temperatures (5 to -10 degrees) will require
precautionary measures should you need to venture outside. Wind
Chill Warning and Advisory areas remain in place on Sunday.

Ungar

&&

.LONG TERM...
(Sunday night through next Friday)
Issued at 258 PM CST Sat Jan 13 2024

Sunday Night-Monday: Chances for an additional bout of frozen
precipitation (light snow/north and sleet/south) appear to be
increasing intermittently during the period. Guidance highlights
the potential for a secondary upper vorticity maxima to slide
across the area from very late Sunday evening into Monday morning,
bringing about a low-medium chance (10-30%) of light snow across
northern/central Oklahoma on Monday morning. For now, additional
accumulations (on top of those from the Sunday daytime system)
look light and travel impacts should remain minor to nil.

Across southern Oklahoma/north Texas, a zone of 925-850 mb
frontogenesis/ascent looks to yield some concern for light frozen
precipitation here into Monday morning. Forecasted vertical
temperature profiles highlight potential for a mix of sleet-snow
(owing to elevated warm nose) where precipitation is realized at
the surface. For now, accumulations and travel impacts look to
remain localized/lower-end.

Dangerous cold will continue through the period, with the coldest
wind chill readings (as low as -20 to -25 north) expected on Monday
and Tuesday mornings. Record cold highs and lows are also
expected Monday morning/afternoon and Tuesday morning for many
sites across the area.

Tuesday-Middle of Next Week: Some moderation in temperatures into
the midweek with low chances for another period of arctic
cold/frozen precipitation by the late week. Ensemble guidance
highlights potential for a short period of dry weather as upper
ridging slides into the Central Plains on Wednesday. The return of
veering/southwesterly surface flow will help yield a "warming"
trend in temperatures, from 20s to low-30s on Tuesday into the
40s/50s by Wednesday. The grand ensemble mean highlights some
potential for another blast of arctic air across the central U.S.
(with perhaps some light frozen precipitation) by the end of next
week.

Ungar

&&

.AVIATION...
(00Z TAFS)
Issued at 846 PM CST Sat Jan 13 2024

North winds will continue through the daytime Sunday with moderate
gusts. IFR ceilings are expected to move into PNC and SWO tomorrow
morning with light snow in the afternoon. Snow will end during the
evening in northern Oklahoma with conditions possibly lifting to
MVFR there.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK   0   9   2  15 /   0  30  20   0
Hobart OK          2  13   3  18 /   0  10  10   0
Wichita Falls TX   6  19  10  22 /   0  10  10  10
Gage OK           -4   9  -3  14 /   0  20  10   0
Ponca City OK     -2   6   0  13 /   0  80  20  10
Durant OK          5  19   9  21 /   0  20  40  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Wind Chill Warning until noon CST Tuesday for OKZ004>032-034-035-
     038>043-046>048.

     Winter Weather Advisory from 9 AM Sunday to midnight CST Sunday
     night for OKZ006>008-011>013-018>020-024>026-029>032.

     Wind Chill Advisory until noon CST Tuesday for OKZ033-036-037-
     044-045-050>052.

TX...Wind Chill Advisory until noon CST Tuesday for TXZ083>090.

&&

SHORT TERM...34
LONG TERM....34
AVIATION...09
Hazardous weather outlook, Jan 13, 3:05 PM CST, 6 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
305 PM CST Sat Jan 13 2024

OKZ004>048-050>052-TXZ083>090-142115-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
305 PM CST Sat Jan 13 2024

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Wind Chill...
Much colder air and gusty north winds will continue to create
dangerous wind chill values (as low as -10 degrees) through this
evening across northern, central into parts of southern Oklahoma.
Winds chill values will again drop to dangerous values (as low as
-20 degrees) overnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

.Wind Chill...
An extended period of extreme cold will continue Sunday through
at least Tuesday. Most nights during this time frame will see
overnight lows in the single digits (or colder) and wind chill
values well below zero. Wind Chill Warnings and Advisories are in
effect for through Tuesday morning. The lowest wind chills, 5 to
25 degrees below zero, are expected during the evening, overnight,
and morning hours.

.Snow...
Accumulating snowfall is expected on Sunday and Monday across
northern, central, and southeast Oklahoma. The highest amounts are
currently expected across north-central Oklahoma where amounts of
2 to 3 inches appear possible. Check back for updates.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Archer

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Archer forecast zone
Reported by
Mesonet
Coordinates
33.615, -98.688 (the zone’s center; the record gives no point)

Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.

Cold/Wind Chill, Baylor

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Baylor forecast zone
Reported by
Mesonet
Coordinates
33.617, -99.213 (the zone’s center; the record gives no point)

Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.

Cold/Wind Chill, Clay

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Clay forecast zone
Reported by
AWOS
Coordinates
33.786, -98.208 (the zone’s center; the record gives no point)

Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.

Cold/Wind Chill, Foard

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Foard forecast zone
Reported by
Mesonet
Coordinates
33.975, -99.778 (the zone’s center; the record gives no point)

Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.

Cold/Wind Chill, Hardeman

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Hardeman forecast zone
Reported by
Mesonet
Coordinates
34.290, -99.746 (the zone’s center; the record gives no point)

Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.

Cold/Wind Chill, Knox

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Knox forecast zone
Reported by
Mesonet
Coordinates
33.606, -99.741 (the zone’s center; the record gives no point)

Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.

Cold/Wind Chill, Wichita

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Wichita forecast zone
Reported by
ASOS
Coordinates
33.988, -98.704 (the zone’s center; the record gives no point)

Cold/Wind Chill, Wilbarger

When
January 13, 10:00 PM CST to January 16, 9:00 AM CST
Where
Wilbarger forecast zone
Reported by
ASOS
Coordinates
34.081, -99.241 (the zone’s center; the record gives no point)

Assessed through a combination of nearby ASOS, AWOS and mesonet observations during the period.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2024Every state in 2024This day in weather historyWarnings in Texas, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1155659, 1155660, 1155661, 1155662, 1155663, 1155664, 1155665, 1155666.